Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 61, NWS Quad Cities, IA

August 24, 1998Stephenson County, Illinois

NWS Quad Cities, IA issued this tornado warning at Aug 24, 1998, 12:16 PM CDT for Stephenson County, Illinois. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 12:16 PM CDT (17:16 UTC)
Expired
Aug 24, 1998, 12:50 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Stephenson County, IL

What was reported inside it

TimeReportWhereRemark
Aug 24, 12:18 PM CDTThunderstorm Wind 65Pearl City, IL
Aug 24, 12:30 PM CDTThunderstorm Wind 70Freeport, IL
Aug 24, 12:30 PM CDTTornado F1Pearl City, IL
Aug 24, 12:45 PM CDTThunderstorm Wind 65German Vly, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 10:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 241716 RRA
TORMLI
ILC177-241750-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1216 PM CDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING UPGRADED TO TORNADO WARNING FOR...
  STEPHENSON COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 1250 PM CDT

* AT 1214 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 14
  MILES WEST OF FREEPORT OR 4 MILES NORTHWEST OF PEARL CITY MOVING
  EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LAKE LEAQUANA                              NOW!
  PEARL CITY                                 AROUND 1220 PM CDT
  LENA                                       AROUND 1220 PM CDT
  WINSLOW                                    AROUND 1220 PM CDT
  ELEROY                                     AROUND 1220 PM CDT
  FREEPORT                                   AROUND 1235 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOzM ON THE LOWEST FLOOR!

JDH/PAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 24, 1:45 AM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, Aug 24, 1:45 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 AM CDT MON AUG 24 1998

THE 06Z SURFACE ANALYSIS SHOWED A BOUNDARY FROM MI TO KDBQ TO KDSM TO
SOUTHERN NE TO WY. UPPER CIRCULATION OVER ONTARIO DRIVING EASTERN
PORTION OF THIS BOUNDARY...BUT WESTERN PORTION HUNG UP AS FLOW IS
MAINLY PARALLEL TO FRONT. PROFILERS SHOW CWA IN RIGHT EXIT REGION OF
JET...A MOST UNFAVOURABLE POSITION FOR CONVECTION. SURFACE BASED
PARCELS CAPPED. THIS IS PROHIBITING TSRA SO FAR...ALTHOUGH 30KT LOW
LEVEL JET SUPPORTING SHALLOW MID-LEVEL CLOUDS SEEN ON IR LOOP. ABOVE
850MB LAPSE RATES CONDITIONALLY UNSTABLE...SO NOCTURNAL CONVECTION
STILL POSSIBLE...BUT DON/T BET ON IT. WEAK TROUGH ACROSS MN WAS
NOTED...MAINLY A DEW POINT DISCONTINUITY. WEAK SHORTWAVE NOTED ON
WATER VAPOUR OVER NE HELPING BROKEN TSRA THERE. SHORTWAVE OF INTEREST
FOR TODAY WAS RACING EAST OUT OF THE NORTHERN ROCKIES. THE EFFECTS OF
THE MT SYSTEM IS TODAY/S CONCERN.

THE 00Z ETA/NGM INITIALIZED OKAY AND AT 06Z REPRESENTED REALITY.
SPEEDY WESTERLY FLOW ACROSS THE NORTHERN US WILL CONTINUE TODAY. MT
SHORTWAVE WILL ZIP INTO WESTERN MN BY EVENING. FORCING AHEAD OF
SHORTWAVE WILL INDUCE WEAK LOW PRESSURE ALONG MAIN SURFACE
BOUNDARY...ENDING UP AS A WEAK LOW/INVERTED TROUGH OVER IA BY
00Z...GIVING US INCREASED SURFACE CONVERGENCE...SOMETHING WE DIDN/T
HAVE MUCH OF YESTERDAY...WHICH MADE MY FORECAST BUST.

FAVOURABLE RIGHT ENTRANCE REGION OF 85KT UPPER LEVEL JET STREAK WILL
MOVE TO MN/NORTHERN IA DESTABLIZING MID-LEVELS OF ATMOSPHERE WITH
7C/KM LAPSE RATES. 65KT 500MB JET STREAK FROM THE WEST COMBINED WITH
LOW LEVEL WINDS TURNING MORE SOUTHEAST AHEAD OF SURFACE LOW WILL
INCREASE LOW LEVEL TURNING BRINGING HELICITIES UP TO 300M2/S2. SOLAR
INSOLATION INCREASES CAPES TO 3KJ/KG. COMBINATION OF THESE FACTORS
SUGGEST SPIRITED CONVECTION LATER THIS AFTERNOON INTO THE EVENING
HOURS. NEGATIVE FACTOR WILL BE CAP...BUT MODEL SOUNDINGS SUGGEST CAP
WEAKENING TO 1C OR LESS BY 00Z. I/M HESITANT TO GET TOO EXCITED ABOUT
SEVERE PROSPECTS GIVEN YESTERDAY/S BUST /ONCE BITTEN...TWICE
SHY/...BUT GIVEN EXPECTED SURFACE DEVELOPMENT...IT SEEMS SEVERE MORE
POSSIBLE TODAY.

TEMPERATURES TODAY WILL BE NEAR YESTERDAY/S HIGHS WITH LITTLE CHANGE
IN LOWER TROPOSPHERE THERMAL PROFILE. THIS IS CLOSER TO WARMER FWC
READINGS.

WE NEED TO ADD POPS TO IA TODAY WITH REST OF FORECAST REASONABLE.

CID 90/30   DBQ 89/30   MLI 92/30   BRL 95/30

HELGESON

In the hours before

Local storm report, Aug 24, 11:02 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1102 AM CDT MON AUG 24 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1050 AM    MANCHESTER                IA   60 MPH WIND GUST
08/24/98   DELAWARE                       TREE LIMBS DOWN ON CARS
Local storm report, Aug 24, 11:40 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT MON AUG 24 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1117 AM    EARLVILLE                 IA   60 MPH WIND GUST
08/24/98   DELAWARE
Local storm report, Aug 24, 11:57 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT MON AUG 24 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1134 AM    DUBUQUE AIRPORT           IA   78 MPH WIND GUST
08/24/98   DUBUQUE
Local storm report, Aug 24, 11:57 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT MON AUG 24 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1134 AM    DUBUQUE AIRPORT           IA   78 MPH WIND GUST
08/24/98   DUBUQUE
Local storm report, Aug 24, 11:59 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 AM CDT MON AUG 24 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1145 AM    FULTON                    IA   WIND DAMAGE
08/24/98   JACKSON                        TREE LIMBS DOWN
Local storm report, Aug 24, 11:59 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 AM CDT MON AUG 24 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1145 AM    FULTON                    IA   WIND DAMAGE
08/24/98   JACKSON                        TREE LIMBS DOWN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:39 AM CDTSevere Thunderstorm WarningDVNJo Daviess46 min
Aug 24, 12:05 PM CDTSevere Thunderstorm WarningDVNCarroll35 min
Aug 24, 12:13 PM CDTSevere Thunderstorm WarningDVNStephenson32 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.